Thunderstorm Wind, Berkshire
- When
- September 6, 1:04 PM EST
- Where
- Berkshire County, 0.69 mi N of Sheffield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.110, -73.350
Multiple trees were downed in Sheffield.
Showers and thunderstorms developed ahead of a cold front across western Massachusetts on September 6, 2025. One thunderstorm became severe downing trees and wires along its path from Sheffield to Otis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Showers and thunderstorms developed ahead of a cold front across western Massachusetts on September 6, 2025. One thunderstorm became severe downing trees and wires along its path from Sheffield to Otis. A separate thunderstorm led to some downed trees south of Lenox.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 6, 12:53 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 153 PM EDT Sat Sep 6 2025 .SYNOPSIS... A line of showers and thunderstorms will continuing moving across the region this afternoon and tonight in advance of a cold front that is slowly moving through the area. Some of the storms will be strong to severe and will be capable of producing strong wind gusts and heavy downpours. Behind this storm system, a prolonged stretch of dry weather, along with cooler and less humid conditions, is expected for Sunday through much of next week. && .DISCUSSION... Key Message: - Strong to severe storms expected across the lower Hudson Valley, Berkshires and northwest Connecticut this afternoon and early evening. Damaging winds, large hail and an isolated tornado are all possible with the strongest activity. Early afternoon water vapor imagery showing a well-defined upper shortwave approaching the eastern Great Lakes, with sfc observations showing main cold front now stretched along a line from Springfield, VT (VSF) southwest to Monticello, NY (MSV). Ahead of this boundary, temperatures have warmed into the upper 70s to low 80s, with dewpoints residing in the upper 60s to low 70s. Meanwhile, areas west and northwest of the front show temps in the lower to middle 60s. Main concerns heading into the mid afternoon/early evening hours will be focused across the lower Hudson Valley, Berkshires and Litchfield County areas, as ingredients remain in place for developing severe thunderstorm activity later today. Very interesting depiction of the contrasting airmasses can be seen on the ALB and OKX observed soundings from this morning's 1200 UTC launch. While ALB largely resided in a mostly stable airmass immediately along the front this morning, the sounding from OKX paints an entirely different picture, with large amounts of elevated buoyancy seen with MUCAPE values of nearly 2500 J/kg. In addition, both soundings indicating strengthening wind fields aloft as mid- level jet along the east side of approaching trough axis continues to track east with time. All this to say, things may become fairly interesting in the next few hours as strong buoyancy combined with stregthening shear fields will set the stage for severe storms across the aforementioned locations later today. In terms of severe weather expectations, large buoyancy across the lower Hudson Vly and points northeast through the Berkshires could support large hail growth, especially considering the large elevated instability as seen on OKX's sounding this morning. This is further verified on latest SPC Mesoanalysis which shows a sharping MLCAPE axis of nearly 1500 J/kg extending from Dutchess and Orange Counties, northeast into central Massachusetts. In terms of strong wind gust potential, SPC Mesoanalysis values are already above 700 J/kg extending from the lower Hudson Vly northeast through western Connecticut. Expect these magnitudes to only increase through the afternoon as surface instability increases with peak daytime heating ahead of the front. Finally, with respect to tornado potential, quick look at RAP plan view 0-1, 0-3 and 0-6 km bulk shear vectors on AWIPS does show some modest veering with height over these layers, however fcst soundings from BUFKIT really do show uni- directional wind profiles later today across our fcst zones. Right now, SPC Mesoanalysis 0-1km SRH highlights the I-91 corridor and points east later today, with NAM BUFKIT fcst soundings for HFD showing more low-level veering this afternoon than areas further west. Regardless, the risk for a tornado or two is certainly non-zero the further east towards the I-91 corridor you go given the strong wind fields aloft and better low-level veering. All told, active radar monitoring expected later this afternoon. Severe convective activity should rapidly come to an end by 00z this evening with loss of daytime heating, and weaker forcing overall as initial shortwave energy translates northeast away from our area. Another round of shwrs can be expected overnight as sfc low now located across the southwest Pennsylvania lifts north along the nearly stalled front. Another round of shwrs will be possible early Sunday as next piece of shortwave energy rotates through the area, however drier conditions should return by afternoon. High temps across the entire fcst area on Sunday will struggle to reach the 70 degree mark across higher terrain locations, while low 70s dominate through the Hudson Vly. Beyond this, high pressure looks to be in firm control as we start the work week with below normal temps and low humidity prevailing on Monday. Temps will begin to moderate back closer to seasonable levels Tuesday and Wednesday with temps reaching the lower to mid 70s both days. Next weather feature of interest will arrive Thursday as another cold front sags south across the Northeast. Right now, models largely show this feature passing as a dry front, however cooler than normal temps look to make a return by late week and next weekend as we reside in a post frontal airmass. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Through 18z/Sun...Cold front is bringing rain and thunderstorms across the TAF sites and will do so until around 22z/Sat. Best thunderstorms and severe weather chances will be at KPSF/KPOU where some brief IFR conditions could occur along with strong winds. At KALB/KGFL, a steady light to occasionally moderate rain will bring mainly MVFR/VFR conditions. This activity will move to the east where cigs could improve back to VFR this evening. There is the potential for some fog to develop but not enough confidence to include at this time. Overnight, another wave of low pressure along the coast will bring light rain to most if not all TAF sites. While vsbys will mainly be VFR, cigs could lower to MVFR and possibly IFR at KPOU. Wind will become northwesterly at all sites this afternoon at 5-10 kt then become light to calm tonight into Sunday morning. Wind will then become west to northwesterly at 5-10 kt by early Sunday afternoon. Outlook... Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...32/Frugis DISCUSSION...32/Frugis AVIATION...Rathbun
Special Weather Statement
National Weather Service Albany NY
100 PM EDT Sat Sep 6 2025
NYZ053-054-058>061-061745-
Eastern Columbia NY-Western Rensselaer NY-Eastern Greene NY-
Western Columbia NY-Western Greene NY-Eastern Rensselaer NY-
100 PM EDT Sat Sep 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COLUMBIA...EASTERN
GREENE AND SOUTHWESTERN RENSSELAER COUNTIES THROUGH 145 PM EDT...
At 100 PM EDT, Doppler radar was tracking a strong thunderstorm near
North-South Lake Campground, or 7 miles northwest of Catskill, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hudson, Catskill, Chatham, Nassau, New Baltimore, Stephentown,
Coxsackie, New Lebanon, Valatie, Athens, Kinderhook, Lorenz Park,
North-South Lake Campground, Coeymans, Cairo, Ghent, Stockport,
Stuyvesant, Canaan, and East Nassau.
This includes Interstate 87 between exits 21 and 21B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4236 7341 4216 7397 4218 7400 4216 7401
4217 7404 4229 7414 4247 7380 4246 7378
4247 7378 4262 7349 4246 7337
TIME...MOT...LOC 1700Z 241DEG 37KT 4227 7400
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WASULASpecial Weather Statement
National Weather Service Albany NY
106 PM EDT Sat Sep 6 2025
NYZ060-061-064>066-061745-
Eastern Dutchess NY-Eastern Columbia NY-Western Columbia NY-
Western Dutchess NY-Eastern Ulster NY-
106 PM EDT Sat Sep 6 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ULSTER...NORTHERN
DUTCHESS AND SOUTHERN COLUMBIA COUNTIES THROUGH 145 PM EDT...
At 106 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Ewen, or over Kingston, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kingston, Rhinebeck, Hurley, Copake, Pine Plains, Red Hook, Ancram,
Millerton, Tillson, Port Ewen, Lake Katrine, Staatsburg, High Falls,
Esopus, Rosendale, Marbletown, Bethel, Milan, Hillsdale, and
Taghkanic.
This includes Interstate 87 near exit 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4190 7416 4194 7414 4224 7350 4219 7347
4209 7351 4205 7350 4205 7349 4195 7350
4179 7408
TIME...MOT...LOC 1706Z 241DEG 37KT 4189 7400
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WasulaPreliminary Local Storm Report
National Weather Service Albany NY
150 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM Tstm Wnd Dmg 2 NE Pine Plains 42.00N 73.63W
09/06/2025 Columbia NY 911 Call Center
Tree through roof of house. Ancram Fire Dept
dispatched and enroute to location.
&&
32Preliminary Local Storm Report
National Weather Service Albany NY
200 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Tstm Wnd Dmg 1 E Ancram 42.05N 73.62W
09/06/2025 Columbia NY 911 Call Center
Multiple trees down per 911 dispatch near
State Route 82 and Wiltsie Bridge Rd in Town
on Ancram.
&&
32The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Multiple trees were downed in Sheffield.
Multiple trees were downed along Old Stockbridge Rd.
A tree was downed on wires.
A tree was downed over a roadway east of Sheffield.
Hail around ping pong ball size, 1.50 inches, was reported near Sheffield.
Trees and wires were downed blocking the entrance to Tolland State Forest.
Numerous trees were downed near Otis including on Tolland Road, Reservoir Road and Pine Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2025Every state in 2025This day in weather historyWarnings in Massachusetts, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295116, 1295118, 1295115, 1295117, 1295119, 1295121, 1295122.